Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 221, NWS Wichita, KS

July 25, 1998Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 1998, 10:30 PM CDT for Harvey County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 10:30 PM CDT (03:30 UTC)
Expired
Jul 25, 1998, 11:35 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS1 KICT 260331 RRA
SVRICT
KSC079-260435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1135 PM CDT
 
* AT 1030 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  ANDALE OR 10 MILES NORTHWEST OF WICHITA...MOVING TO THE
  NORTHEASTA  T 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALSTEAD
  NEWTON
  NORTH NEWTON

THIS STORM HAS A HISTORY OF LARGE HAIL IN EXCESS OF TWO INCHES
IN DIAMETER.  TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY
AGAINST HAILS DAMAGING EFFECTS.  WINDS GREATER THAN 55 MILES AN
HOUR ARE ALSO POSSIBLE WITH THIS STORM.


DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:58 PM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 2:58 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SAT JUL 25 1998

SHORT TERM..
TONIGHT/S CONCERN IS FLASH FLOOD POTENTIAL ACROSS CENTRAL KANSAS.
.75-1.50 INCH RAINS FELL AGAIN ACROSS CENTRAL KANSAS LAST NIGHT.
WITH THE SURFACE BOUNDRY IN THE SAME POSITION... ABUNDANT MOISTURE
(PW'S 2.00+)...AND A WEAK SHORT WAVE ROTATING THROUGH THE ROCKIES
WILL AGAIN SEE A MCS DEVELOP OUT WEST THIS EVENING AND MOVE ACROSS
CENTRAL AND EASTERN KANSAS OVERNIGHT INTO SUNDAY MORNING.  FLASH
FLOOD GUIDANCE SHOWS THAT CENTRAL KANSAS IS MOST PRONE TO FLOODING
WITH SOUTH CENTRAL AND SOUTHEAST PORTIONS ABLE TO HANDLE MUCH MORE
RAIN.  THEREFORE WILL ONLY ISSUE THE FLASH FLOOD WATCH FOR CENTRAL
KANSAS EVEN THOUGH HEAVY RAINS ARE POSSIBLE ANYWHERE IN THE WICHITA
CWA.

PERSISTANCE AND GUIDANCES LOOK GOOD FOR OVERNIGHT LOWS

OGREN
...LONG TERM...
AGAIN PCPN CHANCES/HEAVY RAIN THREAT THE CONCERNS FOR THE LONG TERM
FCST. AGAIN LEANED TWD ETA/AVN SOLUTION AS NGM TRIES TO PUSH FRONT
WELL NORTH INTO NRN KS. AS THE PAST SEVERAL NIGHTS HAS
SHOWN...AVN/ETA/S IDEA OF KEEPING FRONT S OF CWA HAS BEEN ON THE
MARK.

BASED ON SHORT TERM DISCUSSION WILL KEEP MORNING PCPN AND FFA GOING
SUNDAY IN CENTRAL ZONES AS 85H FRONT STILL LURKS IN CENTRAL KANSAS WITH
THIS REGION NORTH OF THE 85H THETA-E RIDGE. AS ISENTROPIC LIFT
DECREASES DURING THE DAY SHOULD AGAIN SEE CLEARING...BUT WITH
COOLING 85H TEMPS WON/T GO QUITE AS WARM AS FWC NUMBERS FOR HIGHS.

SOME SUBTLE CHANGES TAKE PLACE SUN NIGHT...UPPER RIDGE BEGINS TO
FLATTEN ALLOWING 85H FRONT...THETA-E RIDGE TO DIP FARTHER SOUTH
ALONG KS/OK BORDER. THUS...EXPECT GREATEST THREAT OF RAIN TO SHIFT
SOUTH. ALSO...WITH 85H FLOW SHOWING A MORE WESTERLY COMPONENT FEEL
BEST CHANCE FOR PCPN WILL SHIFT EAST INTO MO. THUS WILL GO WITH ONLY
SCT POPS SUN NIGHT...WITH HIGHEST VALUES IN SRN ZONES. WILL AGAIN
KEEP MORNING POPS FOR MONDAY AND KEEP TEMPS NEAR SUNDAY/S VALUES.

HYSELL

FCSTID = 12
ICT   70  89  70  89 /  50  40  50  30
HUT   69  89  70  89 /  50  40  50  30
EWK   69  89  70  89 /  50  40  50  30
EQA   70  89  70  89 /  50  40  50  30
WLD   72  89  70  89 /  50  40  50  30
RSL   66  85  67  87 /  70  60  30  30
GBD   68  85  67  87 /  70  60  30  30
SLN   67  85  68  87 /  70  60  30  30
MPR   68  85  68  87 /  70  60  30  30
CFV   72  87  70  89 /  50  50  50  30
CNU   70  87  70  89 /  50  50  50  30
K88 J  69  87  70  89 /  50  50  50  30

.ICT...FLOOD WATCH THROUGH NOON SUNDAY...FFA KSZ032-033-047>053.

In the hours before

Special weather statement, Jul 25, 10:16 PM CDT, 14 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-260345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:39 PM CDTSevere Thunderstorm WarningICTSumner46 min
Jul 25, 8:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
Jul 25, 9:44 PM CDTSevere Thunderstorm WarningICTSedgwick61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.